Maine, 2009

Hail and Damaging Winds in Maine, June 26, 2009

June 26, 2009 · NWS GYX · 11 events in 3 counties and zones

Numerous severe thunderstorms produced large hail and damaging winds across western Maine on the 26th of June.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Numerous severe thunderstorms produced large hail and damaging winds across western Maine on the 26th of June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 26, 2:33 AM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 26, 2:33 AM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
333 AM EDT FRI JUN 26 2009

.SYNOPSIS...
A COLD FRONT OVER THE LOWER LAKES WILL MOVE SLOWLY EAST AND REACH
THE COASTAL PLAIN BY SATURDAY MORNING. THE ASSOCIATED UPPER TROUGH
WILL BRIEFLY STALL OVER NEW ENGLAND THROUGH THE WEEKEND BEFORE A
COLD FRONT APPROACHES SUNDAY NIGHT. ANOTHER SLOW MOVING LOW
PRESSURE SYSTEM WILL DEVELOP OVER THE GREAT LAKES AND WILL BEGIN
IMPACTING NEW ENGLAND BY TUESDAY.

&&

.NEAR TERM /UNTIL 9 AM THIS MORNING/...
CONVECTION IN ADVANCE OF FIRST SHORT WAVE EVIDENT ON WATER VAPOR
IMAGERY CONTINUES TO WEAKEN ACROSS THE FORECAST AREA. OUTSIDE OF
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH DAWN...A PARTLY CLOUDY
NIGHT...WITH LOW CLOUDS AND FOG MOST PREVALENT OVER MID COAST AND
EASTERN SECTIONS OF THE AREA.

&&

.SHORT TERM /9 AM THIS MORNING THROUGH 6 AM SATURDAY/...
THE UPPER LOW JUST NORTH OF THE GREAT LAKES WILL DROP SOUTHEAST
AND INTO NEW ENGLAND OVER THE NEXT 24 HOURS...WHILE THE SURFACE
COLD FRONT ADVANCES SLOWLY EASTWARD. WE SHOULD BURN OFF ANY LOW
CLOUDS AND FOG TODAY...WITH STRONG HEATING AND INCREASING UPWARD
VERTICAL MOTION AHEAD OF THE SURFACE FRONT AND UPPER LOW...
INCREASING CONVECTIVE COVERAGE ACROSS THE AREA BY EARLY AFTERNOON.
FORECAST SOUNDINGS POINT TO A WIND AND PERHAPS HAIL THREAT WITH
THE STRONGER STORMS. SHOWERS AND A FEW STORMS PERSIST TONIGHT AS
THE UPPER LOW SETTLES SOUTHEASTWARD ACROSS THE AREA. A MET/MAV
BLEND WAS USED TO INITIALIZE TEMPERATURES WITH SREF FOR POPS.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
SOGGY CONDITIONS WILL CONTINUE FOR THE NEXT SEVERAL DAYS. AFTER
THE COLD FRONT PASSES LATE FRIDAY THE CLOSED LOW OVER SOUTHERN
QUEBEC WILL MEANDER SOUTH...STALLING ACROSS NEW ENGLAND THROUGH
SUNDAY. POPS LOOK HIGHEST OVER THE NORTHERN HALF OF THE FORECAST
AREA...BUT THE ENTIRE REGION WILL SEE A GOOD CHANCE OF RAIN AS
THIS SYSTEM LINGERS THROUGH THE WEEKEND. MODEL AGREEMENT THROUGH
SUNDAY IS GOOD WITH THE NAM OFFERING THE SOUTHERNMOST
SOLUTION...WENT WITH A MAV/MET BLEND FOR TEMPS THROUGH THE
WEEKEND. ANOTHER FRONT WILL APPROACH SUNDAY NIGHT AHEAD OF A
SECOND DEEP CLOSED LOW. GFS/ECMWF AGREE WITH THIS SYSTEM STALLING
EAST OF THE GREAT LAKES BY TUESDAY...SUGGESTING MOIST SOUTHERLY
FLOW WILL CONTINUE THROUGH THE WEEK. HAVE GONE WITH CHANCE POPS
TUESDAY THROUGH THURSDAY. TEMPERATURES WILL REMAIN AT OR BELOW
NORMAL THROUGH THE EXTENDED DUE TO PERSISTENT CLOUD COVER AND
PRECIP.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
SHORT TERM...AREAS OF MVFR EARLY IN SCATTERED SHOWERS AND
THUNDERSTORMS WITH POCKETS OF IFR NE OF KPWM. AFTER 14Z...VFR WITH
AREAS OF MVFR IN SHOWERS AND THUNDERSTORMS. WIDESPREAD MVFR TONIGHT
IN SHOWERS AND A FEW THUNDERSTORMS.

LONG TERM...THE UPPER TROUGH WILL REMAIN IN THE AREA THROUGH
TUESDAY WITH MAINLY MVFR CONDITIONS/TEMPO IFR IN +RA AND BR.

&&

.MARINE...
SHORT TERM /TODAY AND TONIGHT/...VSBY RESTRICTIONS EXPECTED IN SHOWERS AND
THUNDERSTORMS AND FOG. OTHERWISE...QUIET ON THE WATERS WITH WINDS
AND SEAS EXPECTED TO REMAIN BELOW SMALL CRAFT VALUES.

LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...CONDITIONS WILL REMAIN BELOW
SCA CRITERIA THROUGH MONDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

ES/DAG
Hazardous weather outlook, Jun 26, 2:12 AM EST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
312 AM EDT FRI JUN 26 2009

MEZ007>009-012>014-018>028-NHZ001>010-013-014-270715-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
312 AM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS COULD PRODUCE HAIL AND GUSTY WINDS TODAY AND
THIS EVENING...AS WELL AS LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN
SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

ANZ150>154-270715-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
312 AM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND HAIL TODAY AND
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 26, 12:19 AM EST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
119 AM EDT FRI JUN 26 2009

MEZ012>014-020-021-260600-
ANDROSCOGGIN-KENNEBEC-SOUTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN
SOMERSET-
119 AM EDT FRI JUN 26 2009

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY...OXFORD COUNTY...SOMERSET COUNTY AND FRANKLIN COUNTY THROUGH
200 AM EDT...

AT 118 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 4 MILES NORTHEAST OF
FARMINGTON TO 10 MILES SOUTHWEST OF FARMINGTON TO 11 MILES EAST OF
BETHEL...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS
WILL AFFECT AREAS IN AND AROUND WEST PARIS...TEMPLE...NEW VINEYARD
DIXFIELD...PERU...FARMINGTON...WILTON...SUMNER AND STARKS THROUGH
200 AM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS TO 40 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS AN
INCH OF RAIN MAY FALL WITH THIS STORM. THIS MUCH RAIN COULD RESULT
IN LOCALIZED FLOODING.
Special weather statement, Jun 26, 12:24 AM EST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
124 AM EDT FRI JUN 26 2009

MEZ009-260600-
CENTRAL SOMERSET-
124 AM EDT FRI JUN 26 2009

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 200 AM
EDT...

AT 122 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES EAST OF BRASSUA...MOVING EAST
AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
BRASSUA THROUGH 200 AM EDT. THIS STORM WILL ALSO AFFECT MOOSEHEAD
LAKE FROM SOUTH OF SEBOOMOOK TO NEAR MOOSEHEAD.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 40 MPH CAN BE EXPECTED.
Special weather statement, Jun 26, 12:57 AM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
157 AM EDT FRI JUN 26 2009

MEZ009-012>014-020-021-260645-
ANDROSCOGGIN-CENTRAL SOMERSET-KENNEBEC-SOUTHERN FRANKLIN-SOUTHERN
OXFORD-SOUTHERN SOMERSET-
157 AM EDT FRI JUN 26 2009

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY...OXFORD COUNTY...SOMERSET COUNTY AND FRANKLIN COUNTY THROUGH
245 AM EDT...

AT 155 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 20 MILES NORTHWEST OF
SKOWHEGAN TO 10 MILES WEST OF TURNER...MOVING EAST AT 15 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
STARKS...HARTFORD...ANSON...NORTH ANSON...NEW SHARON...MADISON...
JAY...CANTON...MOSCOW AND BINGHAM THROUGH 245 AM EDT. EXPECT THE
STRONGEST STORM TO CANTON...LIVERMORE FALLS AND MOUNT VERNON THROUGH
220 AM.

HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS TO 40 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS AN
INCH OF RAIN MAY FALL WITH THIS STORM. THIS MUCH RAIN COULD RESULT
IN LOCALIZED FLOODING.
Special weather statement, Jun 26, 3:36 AM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
436 AM EDT FRI JUN 26 2009

NHZ013-014-260915-
COASTAL ROCKINGHAM-INTERIOR ROCKINGHAM-
436 AM EDT FRI JUN 26 2009

...STRONG THUNDERSTORMS WILL IMPACT ROCKINGHAM COUNTY THROUGH 515 AM
EDT...

AT 434 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF CHESTER...OR ABOUT
4 MILES NORTHEAST OF DERRY...MOVING NORTHEAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WINDHAM...SALEM...
DERRY...AUBURN...CHESTER...HAMPSTEAD...ATKINSON...SANDOWN...CANDIA
AND EAST HAMPSTEAD THROUGH 515 AM EDT.

OTHER STRONG STORMS WILL AFFECT SOUTHERN ROCKINGHAM COUNTY NEAR
WINDHAM...PLAISTOW AND SOUTH HAMPTON.

SMALL HAIL...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 35 MPH CAN
BE EXPECTED. IN ADDITION...AS MUCH AS AN INCH OF RAIN MAY FALL WITH
THIS STORM. THIS MUCH RAIN COULD RESULT IN LOCALIZED FLOODING.
Special weather statement, Jun 26, 4:10 AM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
510 AM EDT FRI JUN 26 2009

NHZ013-014-261000-
COASTAL ROCKINGHAM-INTERIOR ROCKINGHAM-
510 AM EDT FRI JUN 26 2009

...STRONG THUNDERSTORMS WILL IMPACT ROCKINGHAM COUNTY THROUGH 600 AM
EDT...

AT 508 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER SOUTH HAMPTON...
MOVING EAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS
IN AND AROUND EAST KINGSTON...SOUTH HAMPTON...KENSINGTON...
SEABROOK...HAMPTON FALLS...RYE HARBOR STATE PARK...NORTH HAMPTON
STATE PARK...HAMPTON BEACH STATE PARK...RYE AND NORTH HAMPTON
THROUGH 600 AM EDT.

AS MUCH AS ONE INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES WITH
THESE STORMS. THAT MUCH RAIN COULD RESULT IN LOCALIZED STREET
FLOODING. IN ADDITION...SMALL HAIL AND WIND GUSTS TO 35 MPH ARE
POSSIBLE.
Special weather statement, Jun 26, 5:05 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
605 AM EDT FRI JUN 26 2009

MEZ023-261045-
COASTAL YORK-
605 AM EDT FRI JUN 26 2009

...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY THROUGH 645 AM EDT...

AT 604 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER ELIOT...MOVING
NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND VAUGHAN WOODS STATE PARK...SOUTH
ELIOT...SOUTH BERWICK...ELIOT...YORK...NORTH BERWICK...CAPE
NEDDICK...OGUNQUIT...WELLS AND KENNEBUNKPORT THROUGH 645 AM EDT.

AS MUCH AS ONE INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES WITH
THESE STORMS. THAT MUCH RAIN COULD RESULT IN LOCALIZED STREET
FLOODING. IN ADDITION...SMALL HAIL AND WIND GUSTS TO 35 MPH ARE
POSSIBLE.

The radar

The Portland,ME radar (KGYX), 69 km away, was scanning. The volume nearest the first event began at 10:39 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, York

When
June 26, 5:40 AM EST to 5:43 AM EST
Where
York County, Wells
Measured
1 in hail
Reported by
Public
Coordinates
43.320, -70.580

An isolated severe thunderstorm produced 1 inch hail in Wells.

Hail, Franklin

When
June 26, 1:28 PM EST to 1:31 PM EST
Where
Franklin County, 3.13 mi SSE of Carrabassett
Measured
0.88 in hail
Reported by
Public
Coordinates
45.040, -70.190

A severe thunderstorm produced .88 inch hail in near Carrabassett.

Thunderstorm Wind, Oxford

When
June 26, 1:30 PM EST to 1:33 PM EST
Where
Oxford County, 5.05 mi SSW of Pleasant Is
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.910, -70.880

A severe thunderstorm downed multiple trees in T4R2 Township west of Oquossoc.

Thunderstorm Wind, York

When
June 26, 1:50 PM EST to 1:53 PM EST
Where
York County, 1.71 mi NE of South Berwick
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.250, -70.800

A severe thunderstorm downed large branches near South Berwick.

Hail, York

When
June 26, 2:00 PM EST to 2:03 PM EST
Where
York County, 0.85 mi NE of Acton
Measured
1.75 in hail
Reported by
Public
Coordinates
43.540, -70.910

A severe thunderstorm produced 1.75 inch hail in Acton.

Thunderstorm Wind, Oxford

When
June 26, 2:06 PM EST to 2:09 PM EST
Where
Oxford County, 1.64 mi WNW of Greenwood
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.330, -70.680

A severe thunderstorm downed trees on wires in Greenwood.

Thunderstorm Wind, York

When
June 26, 2:06 PM EST to 2:09 PM EST
Where
York County, 0.69 mi N of Shapleigh
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.540, -70.850

A severe thunderstorm downed large branches near Shapleigh.

Hail, Franklin

When
June 26, 2:28 PM EST to 2:32 PM EST
Where
Franklin County, 0.49 mi W of Phillips
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
44.820, -70.340

A severe thunderstorm produced .88 inch hail near Phillips.

Thunderstorm Wind, Franklin

When
June 26, 2:42 PM EST to 2:45 PM EST
Where
Franklin County, 0.69 mi N of Strong
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.810, -70.220

A severe thunderstorm downed trees in Strong.

Thunderstorm Wind, Franklin

When
June 26, 3:10 PM EST to 3:13 PM EST
Where
Franklin County, 1.7 mi SE of Allens Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.700, -70.060

A severe thunderstorm downed trees in Industry.

Thunderstorm Wind, Franklin

When
June 26, 3:35 PM EST to 3:37 PM EST
Where
Franklin County, 0.69 mi N of New Sharon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.640, -70.020

A severe thunderstorm downed trees in New Sharon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184663, 184665, 184671, 184666, 184668, 184674, 184678, 184673, 184680, 184683, 184685.